Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Grand Rapids, MI

October 4, 2002Calhoun County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 4, 2002, 4:22 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2002, 4:22 PM EDT (20:22 UTC)
Expired
Oct 4, 2002, 5:00 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Calhoun County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 4:32 PM EDTThunderstorm Wind 53 ECharlotte, MILaw enforcement reported that several trees were blown down in Bellevue and Charlotte.
Oct 4, 4:55 PM EDTThunderstorm Wind 60 EBedford, MILaw enforcement in Bedford reported that several power poles were snapped off and six trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 1:10 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KGRR 042022
SVRGRR
MIC025-045-042100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 500 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTHWEST OF WOODBURY TO
  5 MILES WEST OF ATHENS...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   KALAMO...BROWNLEE PARK AROUND 430 PM EDT
   MULLIKEN...CERESCO...BELLEVUE AROUND 435 PM EDT
   GRESHAM...BURLINGTON AROUND 440 PM EDT
   OLIVET...MARSHALL...CHARLOTTE AROUND 445 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

RG BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:50 PM EDT, 32 minutes earlier.

Area forecast discussion, Oct 4, 3:50 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT FRI OCT 4 2002

MAIN FORECAST PROBLEM IN THE NEAR TERM IS TIMING PRECIP OUT OF THE
GRR CWA THIS EVENING...AND THEN POPS WITH NEXT SYSTEM LATE
SUNDAY/MON. FOR TONIGHT...WILL TAPER OFF POPS FROM WEST TO EAST
DURING THE EVENING AS WARM CONVEYER BELT PRECIP SHOULD CLEAR THE
EASTERN CWA AROUND 00Z. INSTABILITY REMAINS THIS EVENING BEHIND THE
PASSAGE OF THE CURRENT BATCH OF PRECIP HOWEVER...AND SCATTERED
SHOWERS WILL CONTINUE THROUGH THE EVENING. UPSTREAM OBS OVER MN/IA
SHOW WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS TO 40...AND WILL GO
WITH THESE WINDS FOR THE OVERNIGHT. SHOULD BE JUST BELOW WIND ADV
CRITERIA THIS EVENING.

STRONG CAA CONTINUES BEHIND THE FRONT ON SATURDAY...WITH LAKE EFFECT
CLOUDS AND DIURNAL CU MAKING FOR A PARTLY SUNNY DAY. MAXES NEAR 60
LOOK GOOD GIVEN 850 TEMPS IN THE 2 TO 4C RANGE. FAIR WEATHER SAT
NIGHT INTO EARLY SUNDAY...WITH WAA PATTERN SETTING UP AS CLIPPER
TYPE SYSTEM APPROACHES. THIS APPEARS TO BE A FAIRLY VIGOROUS
SHORTWAVE BUT BEST LIFT AND MOISTURE REMAIN WELL NORTH OF THE GRR
CWA. WITH LIMITED MOISTURE...WILL GO WITH CHANCE POPS AND SCT SHRA
FOR LATE SUNDAY AND SUNDAY NIGHT.

EXTENDED FORECAST DISCUSSION...
EXTENDED PERIOD BEGINS WITH SFC LOW PULLING AWAY ON MONDAY MORNING
AND CAA...850 MB TEMPS IN THE MINUS 2 TO 4 RANGE...AND CYCLONIC FLOW
COMBINING TO PRODUCE LAKE EFFECT CLOUDS AND MAX TEMPS THAT WILL
STRUGGLE TO REACH THE MID/UPPER 50S. SOME FROST POTENTIAL MON
NIGHT/TUE MORNING AS MID LEVEL WAA SHOULD HELP SKIES CLEAR AND SFC
RIDGING WILL KEEP SFC WINDS LIGHT.

WEAK RETURN FLOW SETS UP ON TUE...BUT FAIRLY DRY NW FLOW UNDER BROAD
UPPER TROUGH OVER THE CONUS WILL MEAN THAT THE NEXT CLIPPER THAT
PASSES WELL NORTH OF LOWER MICHIGAN ON TUE NIGHT/WED WILL BE
MOISTURE STARVED. WILL NOT PUT POPS IN FOR THIS SYSTEM FOR THAT
REASON. SFC RIDGE MOVES EAST AND FLOW GOES ZONAL AFTER WED...SO WILL
GO WITH FAIR WEATHER AND MODERATING TEMPS THU AND FRI.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Oct 4, 12:02 PM EDT, 4 hours 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...

A SQUALL LINE WAS LOCATED ACROSS EASTERN WISCONSIN AND ILLINOIS AT
NOON. WINDS AT MILWAUKEE GUSTED TO 45 MPH AT 1145 AM AS THIS LINE OF
STORMS MOVED THOUGH. THE STORMS WILL MOVE EAST AND CROSS SOUTHWEST
LOWER MICHIGAN BETWEEN 1 AND 6 PM. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS...THAT MAY GUST OVER 60 MPH WITH SOME OF THE
STRONGER STORMS. SHORT LIVED...ISOLATED TORNADOES ARE POSSIBLE WITH
SOME OF THE STORMS ALONG THE SQUALL LINE...THAT WILL BE CAPABLE OF
PRODUCING SMALL AREAS OF SIGNIFICANT DAMAGE. THIS TYPE OF DAMAGE HAS
ALREADY OCCURRED ACROSS SOUTHERN WISCONSIN THIS MORNING.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A
SLIGHT RISK FOR SEVERE STORMS. OTHER HAZARDS FROM THESE STORMS
INCLUDE...HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND SMALL
HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OSTUNO

In the hours before

Special weather statement, Oct 4, 1:22 PM EDT, 3 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

RG BDM
Local storm report, Oct 4, 2:44 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
244 PM EDT FRI OCT 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    2 N COOPERSVILLE          MI   WIND DAMAGE
10/04/02   OTTAWA                         TREES DOWN REPORTED BY
                                          CO-OP OBSERVERS

JK
Special weather statement, Oct 4, 3:24 PM EDT, 58 minutes before
MIZ037-043-050-041945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT FRI OCT 4 2002

THE TORNADO WATCH HAS BEEN CLEARED FOR PORTIONS OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...OCEANA AND MUSKEGON
     AND THE COASTAL WATERS FROM MANISTEE TO NEW BUFFALO

THE WATCH REMAINS IN EFFECT FOR THE REST OF THE SOUTHWEST QUARTER OF
LOWER MICHIGAN UNTIL 6 PM EDT.

RG BDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 1:21 PM EDTSevere Thunderstorm WarningGRRMason24 min
Oct 4, 1:27 PM EDTSevere Thunderstorm WarningGRRMason18 min
Oct 4, 1:59 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa31 min
Oct 4, 2:22 PM EDTSevere Thunderstorm WarningGRRNewaygo28 min
Oct 4, 4:58 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson47 min
Oct 4, 5:04 PM EDTSevere Thunderstorm WarningGRRClinton26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.